Logo for the Ask a Healer Wellness Library

Isoniazid Side Effects
Prevention worth the risk?

Home > Search > Privacy > Contact > Health Articles

heavy metals detoxing > detox articles > my mercury detox

Ask A Healer Detoxing the Body Articles

Image links to EarthCalm EMF Protection Review
My personal review of
Earth Calm EMF Protection


Link to personal review of blis probiotic lozenges
My personal review of
Therabreath Probiotics
with blis K12 and M18

Information on potential long term side effects of the medication isoniazid, often prescribed when a child has a positive tuberculin skin test. I took Isoniazid for a year...

My Grandfather died of tuberculosis, combined with other health complications. Back in the 60's, TB was pretty common in the south and the health department made me take isoniazid for a solid year after I had a positive tuberculin skin test. I honestly believed I had tuberculosis and it was only later that I realized that isoniazid was given as a preventative with those who tb markers. I was a child and never questioned this but, as an adult, I have a lot of questions having to take this drug for a year because, after seeing how my Grandfather suffered, I certainly wasn't going to question anything the doctors said might prevent me from the same fate.

However, as an adult, I do have questions. How safe is a year-long regimen of isoniazid and what is the percentage of protection versus the potential side effects? as mentioned, I did not have active tuberculosis, I was never diagnosed with it. I just had a positive skin test. I wonder how many children were made to take a potent antibiotic for an entire year without a diagnosis?

Like many questions having to do with prescription medications, sometimes statistics that can be relied on are not easy to find. I did find a reference which stated that about 20 percent of the people who are on a regimen of isoniazid for four months will develop peripheral neuropathy. I was on this medicine for a year. I do believe I have peripheral neuropathy although proving it came from isoniazid may not be possible now as I'm over 60 years old.

Another very shocking side effect I see listed on the Medline Plus web page on isoniazid side effects and risks is progressive liver damage. This increases with age. Damn. Really?

Hyperflexia is also mentioned. This is a condition that usually is caused by a spinal cord injury. What? Isonaizid can cause the same life-threatening situation as a spinal cord injury of verterbrae T5 (or another verterbrae above T6)? I remember having a lot of the symptoms of this condition and, to this day, still I still have some of them.

Symptoms of hyperreflexia include anxiety or worry, bladder or bowel problems, blurry vision, fainting, fever, flushing, goosebumps, heavy sweating, irregular heartbeat, light-headedness, dizziness, jaw muscle spasms (this one was once quite severe for me at times), nasal congestion, throbbing headache, etc. T5 subluxation is associated with liver issues (Isonazid affects the liver) as well as circulation and arthritis (I was diagnosed with arthritis in early adult-hood).

In addition to these troubling potential side effects, I found reference on a vision care website that isoniazid may cause optic nerve degeneration in a few cases. I was searching for vitreous gel repair information when I found this because of recent floaters/flashers in my left eye. The website suggested use of a vision support supplement if you are taking isoniazid, to protect the eyes and perhaps prevent optic nerve degeneration during long term use of this medication. More info about drugs that may affect vision.

INH or isoniazid therapy is still the suggested protocol for TB prevention. I have serious concerns about this medication and the long-term impact of it on the body. I hope that there will be studies on INH that specifically address long term results but I suspect this will never happen unless someone makes it happen. The medical community will just go on with it as it has since they started using INH to prevent TB.

TB testing unreliable
I've read a lot of info on the internet about how unreliable a tuberculin skin test actually is and how it's often a matter of "err on the side of caution" that isoniazid is prescribed because there "might" be latent TB. It's worth getting a second test, at a different facility, before choosing to go on this medication. There is an approved test that is supposed to be more accurate, called the QuantiFERON-TB Gold In-Tube test (QFT-GIT). Learn more about TB skin tests and what it means if you tested positive for TB on the CDC website. There is a resource, in German language, about QuantiFERON-TB Gold studies but, because it's in German, I can't read it. I have no idea why there isn't something out in English.

Health Disclaimer:
Tuberculosis is a terrible health condition and should not be treated lightly. However, if your child has a positive tuberculin skin test and your doctor suggests isoniazid, please do have a strong conversation about long-term risks and try to get some statistical data out of your doctor. What is the percentage of those tested who actually develop tuberculosis if left untreated versus how many develop it if they take isoniazid. So far, I can't find the answer to that question but doctors should have access to statistics and you, as a parent, have a right to know.

Also, discuss longterm risks such as liver damage and hyperreflexia. In addition, talk about the impact of taking a potent antibiotic every day for an entire year. Antibiotics, taken for long periods, disrupt the normal digestive and eliminatory process. Ask your doctor how they plan to restore you child's normal digestion and elimination.